Alabama, 2008

Lightning Strike in Alabama, December 27, 2008

December 27, 2008 · NWS HUN · 1 event in 1 county or zone

A band of showers and thunderstorms produced occasional lightning. A woman in northern Lauderdale County was struck by lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A band of showers and thunderstorms produced occasional lightning. A woman in northern Lauderdale County was struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 27, 10:01 PM CST, 59 minutes earlier.

Area forecast discussion, Dec 27, 10:01 PM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1101 PM CDT SAT DEC 27 2008

.UPDATE...FOR 06Z TAFS.
&&

.AVIATION...
BASED ON RADAR TRENDS...SQUALL LINE WILL BE ONGOING OR JUST PAST
KMSL...AND SHOULD ARRIVE AT KHSV ~07Z.  WINDS WILL SHIFT TO THE WEST
FOR A PERIOD AHEAD OF THE COLD FRONT.  WILL CARRY STRATIFORM RA FOR
A COUPLE OF HOURS BEHIND THE LINE AT BOTH LOCATIONS...WITH PERIODIC
MVFR CIGS.  VFR CIGS AND WIND SHIFT TO THE NW SHOULD FOLLOW AFTER
FROPA.
&&

.DISCUSSION /ISSUED AT 808 PM CDT/...
UPPER AIR...
THE 00Z 5H ANALYSIS SHOWS A JET OF 100 KT FROM NORMAN OK
TO DAVENPORT IA....WITH A DECENT 12 HR HEIGHT FALL CENTER OF 17DKM
IN NRN OK...AND A RISE OF 22DKM AT ALBUQUERQUE (KABQ).  THIS
COINCIDES WITH A DISTINCT DRY SLOT IN A SIMILAR AXIS.  A SECOND
SHORTWAVE WAS SCOOTING RAPIDLY EWD THROUGH NRN MEXICO INTO W TX.

RADAR AND MESOSCALE TRENDS...
A NARROW SQUALL LINE IS PROGRESSING ABOUT AS EXPECTED...JUST PASSING
THROUGH PADUCAH (G51KT AT KPAH)...AND THRU MEMPHIS (G33KT AT KMEM).
THE LINE IS EXHIBITING SEVERAL SMALL BOW ECHOES AND WEAK ECHO
CHANNELS. THE LINE EXTENDS SWD INTO LOUISIANA WHERE COLDER CLOUD
TOPS AND HIGHER MOISTURE/LOW LEVEL INSTABILITY RESIDE.  THE
KJAN/KBMX SOUNDINGS SHOW A DISTINCT LID AROUND 750-800MB...AND
FAIRLY WARM 5H TEMPS OF -9 TO -10C.  THE COLD POOL AT 5H IS LIFTING
NE THROUGH THE OZARKS/LOWER MO VALLEY...SO UPPER LEVEL LAPSE RATES
ARE FAIRLY WEAK.  HOWEVER...BOTH BMX/JAN SHOW A STEEP LAPSE RATE
ABOVE THE CAP UP TO 6H BEFORE REACHING ANOTHER SMALL INVERSION.
RECENT TRENDS INDICATE AN UPSWING IN INTENSITY OVER CENTRAL MS WITH
RECENT SVR TSTM WARNINGS REQUIRED FROM WFO JAN FROM AN APPARENT BOW
ECHO TAKING SHAPE. THE GFS NOTED A SIMILAR UPSWING IN CONVECTION/QPF
SIGNAL OVER MS THIS EVENING WHICH IS FORECAST TO TRACK INTO THE TN
VALLEY AFT 06Z. THE CURRENT RADAR TREND FAVORS THIS SCENARIO.  SFC
DEW POINTS LOWERED INTO THE 50S OVER MUCH OF AL DUE TO DEEP
MIXING...BUT WE SHOULD SEE THE DEEPER MOISTURE IN MS/LA ADVECT
RAPIDLY THIS EVENING AHEAD OF THE LINE. DEW POINTS SHOULD REACH THE
L60S AGAIN...AT LEAST W OF I-65.  TEMPS REMAIN IN THE U60S W OF I-65
AS WELL.  THE LINE WILL UNDOUBTEDLY TRACK THROUGH OUR ENTIRE
FORECAST AREA...BUT THE HIGHEST THREAT OF ANY WIND DAMAGE WILL BE
OVER NW/NC AL. FORECAST SOUNDINGS INDICATE A NARROW AREA OF 200-400
J/KG MLCAPE.  BUT MORE IMPORTANT WILL BE THE LARGE LOW LEVEL SHEAR
AND HELICITY NOTED IN THIS EVENING'S OBSERVED AND FORECAST
HODOGRAPHS.  THE 0-1KM SRH WILL RUN 200-300 M2/S2...THUS...CONCERN
FOR ISOLATED BRIEF TORNADOES STILL CANNOT BE RULED OUT...MAINLY W OF
I-65.  8H WINDS ARE "ONLY" 45-50 KT NOW...WITH THE 60-70KT JET
FURTHER N...THUS I AM NOT CONCERNED FOR WIDESPREAD DAMAGING
WINDS...BUT MORE LOCALIZED DAMAGING WITH BOW ECHOES.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Dec 27, 8:34 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
834 PM CST SAT DEC 27 2008

ALZ001>010-016-TNZ076-096-097-281000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
834 PM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

DAMAGING WINDS ARE POSSIBLE TONIGHT AS ANOTHER SQUALL LINE TRACKS
EAST THROUGH THE CENTRAL TENNESSEE VALLEY. THE LINE HAS INCREASED
SPEED...AND WILL ARRIVE A BIT SOONER THAN EARLIER FORECAST.  THE
LINE WILL MOVE INTO NORTHWEST ALABAMA BETWEEN 10 AND 11 PM...THE
INTERSTATE 65 CORRIDOR AND SOUTHERN MIDDLE TENNESSEE BY 1 AM...THEN
EXIT NORTHEAST ALABAMA FROM 2 TO 4 AM.

THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS OF 60 MPH
OR HIGHER WITHIN BOW ECHOES THAT OCCUR ALONG THE LINE.  THERE IS
ALSO A SLIGHT RISK OF A BRIEF ISOLATED TORNADO.

THE LINE WILL WEAKEN SLOWLY AS IT MOVES EASTWARD INTO MORE STABLE
AIR...THOUGH ISOLATED WIND DAMAGE WILL REMAIN A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE LATE TONIGHT THROUGH EARLY SUNDAY MORNING.

KULA

In the hours before

Special weather statement, Dec 27, 10:03 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1003 PM CST SAT DEC 27 2008

ALZ001>003-280445-
COLBERT-FRANKLIN-LAUDERDALE-
1003 PM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 1045 PM CST...

AT 1003 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
HEAVY SHOWERS AND EMBEDDED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 17 MILES SOUTHEAST OF SAVANNAH TO 6 MILES NORTH OF
FULTON...MOVING EAST AT 35 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO...ZIP CITY.
  RIVERTON...OAKLAND.
  MARGERUM...MUSCLE SHOALS.
  ALLSBORO...COLBERT HEIGHTS.
  MYNOT...NEW BETHEL.
  RED BAY...DEMPSEY.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE  STORMS HAVE
PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Dec 27, 10:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1036 PM CST SAT DEC 27 2008

ALZ001-280500-
LAUDERDALE-
1036 PM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 1100 PM
CST...

AT 1036 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
ZIP CITY TO 6 MILES WEST OF TUSCUMBIA...MOVING EAST AT 35 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ST. FLORIAN...SAINT FLORIAN.
  GREEN HILL...KILLEN.
  CENTER STAR...LEXINGTON.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Dec 27, 10:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1038 PM CST SAT DEC 27 2008

ALZ003-280500-
FRANKLIN-
1038 PM CST SAT DEC 27 2008

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 1100 PM CST...

AT 1038 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SRYGLEY CHURCH TO
HODGES...MOVING EAST AT 35 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DUKETON.
  ROCKWOOD...ISBELL.
  SPRUCE PINE...PLEASANT RIDGE.
  THARPTOWN.
  NEWBURG.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW

The radar

The Columbus AFB radar (KGWX), 133 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lauderdale

When
December 27, 11:00 PM CST to 11:01 PM CST
Where
Lauderdale County, 0.69 mi N of Zip City
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.960, -87.670

A 28 year old female was struck by lightning while standing on a carport. The person was ambulanced to a local hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140663.